My diabetic patient complains of new onset tingling, burning, and numbness in her feet and ankles while taking levofloxacin for sinusitis. Could it be the antibiotic?

Although there are numerous culprits in peripheral neuropathy (PN), fluoroquinolones (FQs) are increasing reported as a potential cause, affecting about 1% of patients. 1

Besides many case reports, couple of large epidemiologic studies support the association between PN and FQs. A case-control pharmacoepidemiologic study of a cohort of men aged 45-80 years without diabetes found that current users of FQs were nearly twice as likely to develop PN (RR 1.83, 95% C.I. 1.49-2.27), with the highest risk found among current new users of FQ.2 The risk appeared similar among the 3 most commonly used FQs (levofloxacin, ciprofloxacin, moxifloxacin).

Another epidemiologic study with “pharmacovigilance analysis” based on the FDA Adverse Event Reporting System found significant disproportionality of PN for FQs compared to many other antibiotics. 3 The median onset of PN after exposure to FQ was 4 days (range 0-91). Contrary to initial reports of the mild and reversible course of FQ-associated PN, 1 study reported that 58% of patients had symptoms lasting greater than 1 year.4`

These findings prompted the FDA to update its boxed warnings for FQs in 2016 to stress the potential rapidity of onset and permanence of FQ-associated PN while strongly discouraging their use in conditions for which alternative therapy exists, such as in acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis and uncomplicated UTI.5

So while our patient may have other causes for her neurologic complaints, FQ exposure should also be in the differential!

References

  1. Dudewich M, Danesh A, Onyima C, et al. Intractable acute pain related to fluoroquinolone-induced peripheral neuropathy. J Pain Pall Care Pharmacotherapy 2017;31:144-7. https://www.ncbi.nlm.nih.gov/pubmed/28358229
  2. Etminan M, Brophy JM, Samii A. Oral fluoroquinolone use and risk of peripheral neuropathy: A pharmacoepidemiologic study.Neurology 2014;83:1261-63. https://www.ncbi.nlm.nih.gov/pubmed/25150290
  3. Ali AK. Peripheral neuropathy and Guillain-Barre syndrome risks associated with exposure to systemic fluorquinolones: a pharmacovigilance analysis. Ann Epidemiol 2014; 24:279-85. https://www.ncbi.nlm.nih.gov/pubmed/24472364
  4. Francis JK, Higgins E. Permanent peripheral neuropathy: A case report on a rare but serious debilitating side-effect of fluroquinolone administration. Journal Investigative Medicine High Impact Case Reports 2014; 1-4. DOI:10.1177/2324709614545225. https://www.ncbi.nlm.nih.gov/pubmed/26425618
  5. FDA.https://www.fda.gov/Drugs/DrugSafety/ucm511530.htm.  Accessed December 8, 2017.
My diabetic patient complains of new onset tingling, burning, and numbness in her feet and ankles while taking levofloxacin for sinusitis. Could it be the antibiotic?

My elderly patient on chronic warfarin with recent hospitalization for soft tissue infection is now readmitted with gastrointestinal bleed and a newly-discovered supra-therapeutic INR? Why did her INR jump?

Assuming no recent changes in the dose of warfarin, one potential culprit may be her recent antibiotic exposure. Of the long list of antibiotics associated with elevated INR, quinolones (e.g. ciprofloxacin, levofloxacin), trimethoprim-sulfamethoxazole, macrolides (e.g. azithromycin), and azole antifungals (e.g. fluconazole) are generally thought to carry the highest risk of warfarin toxicity, while amoxacillin and cephalexin may be associated with a more modest risk. 1-3

Other drugs such as amiodarone (Did she have atrial fibrillation during her recent hospitalization?), acetaminophen (Has she been receiving at least 2 g/day for several consecutive days?), and increasing dose of levothyroxine (Was she thought to be hypothyroid recently?) should also be considered.3,4

Also remember to ask about herbal supplements (eg, boldo-fenugreek, dong quai, danshen) that may potentiate the effect of warfarin. 3 Of course, poor nutrition in the setting of recent illness might have also played a role.5

As far as the mechanisms for drug interaction with warfarin, some drugs act as cytochrome p450 inhibitors (thus reducing the metabolism of warfarin), while others influence the pharmacodynamics of warfarin by inhibiting the synthesis or increasing the clearance of vitamin K-2 dependent coagulation factors.3

Antibiotics may increase the risk of major bleeding through disruption of intestinal flora that synthesize vitamin K-2 with or without interference with the metabolism of warfarin through cytochrome p450 isozymes inhibition.

Check out a related pearl on P4P: https://pearls4peers.com/2015/06/25/is-there-anyway-to-predict-a-significant-rise-in-inr-from-antibiotic-use-in-patients-who-are-also-on-warfarin  

 

References

  1. Baillargeon J, Holmes HM, Lin Y, et al. Concurrent use of warfarin and antibiotics and the risk of bleeding in older adults. Am J Med. 2012 February ; 125(2): 183–189. https://www.ncbi.nlm.nih.gov/pubmed/22269622
  2. Juurlink DN. Drug interactions with warfarin: what every physician should know. CMAJ, 2007;177: 369-371. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1942100/pdf/20070814s00018p369.pdf
  3. Ageno W, Gallus AS, Wittkowsky A, et al. Oral anticoagulant therapy: Antithrombotic therapy and prevention of thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest. 2012;141(2 Suppl):e44S-e88S. doi:10.1378/chest.11-2292.  https://www.ncbi.nlm.nih.gov/pubmed/22315269
  4. Hughes GJ, Patel PN, Saxena N. Effect of acetaminophen on international normalized ratio in patients receiving warfarin therapy. Pharmacotherapy 2011;31:591-7. https://www.ncbi.nlm.nih.gov/pubmed/21923443
  5. Kumar S, Gupta D, Rau SS. Supratherapeutic international normalized ratio: an indicator of chronic malnutrition due to severely debilitating gastrointestinal disease. Clin Pract. 2011;1:e21. doi:10.4081/cp.2011.e21. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3981245

 

Contributed by Rachel Weitzman, Medical Student, Harvard Medical School, Boston, MA.

My elderly patient on chronic warfarin with recent hospitalization for soft tissue infection is now readmitted with gastrointestinal bleed and a newly-discovered supra-therapeutic INR? Why did her INR jump?